Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Melbourne, FL

February 9, 20085 counties in Florida

NWS Melbourne, FL issued this red flag warning at Feb 9, 2008, 8:20 PM EST for 5 counties in Florida. It took effect at Feb 10, 2008, 12:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 2008, 8:20 PM EST (01:20 UTC)
In effect from
Feb 10, 2008, 12:00 PM EST
Expired
Feb 10, 2008, 6:00 PM EST
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 1.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2008-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2008-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 100120
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
820 PM EST SAT FEB 9 2008

FLZ041-044>046-053-141-144-102300-
/O.UPG.KMLB.FW.A.0007.080210T1700Z-080210T2300Z/
/O.NEW.KMLB.FW.W.0008.080210T1700Z-080210T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
COASTAL VOLUSIA-SOUTHERN LAKE-
820 PM EST SAT FEB 9 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 6 PM EST SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

DRIER AIR MOVING INTO THE AREA ON SUNDAY WILL RESULT IN AN
ELEVATED FIRE DANGER DUE TO LONG DURATIONS OF LOW AFTERNOON
RELATIVE HUMIDITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$

WIMMER
2 follow-up statements
000 
WWUS82 KMLB 101954
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
254 PM EST SUN FEB 10 2008

FLZ041-044>046-053-144-102300-
/O.NEW.KMLB.FW.A.0008.080211T1700Z-080211T2300Z/
/O.CON.KMLB.FW.W.0008.000000T0000Z-080210T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
254 PM EST SUN FEB 10 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT MONDAY AFTERNOON. A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

DRIER AIR REMAINING OVER THE AREA ON MONDAY WILL RESULT IN AN
ELEVATED FIRE DANGER DUE TO LONG DURATIONS OF LOW AFTERNOON
RELATIVE HUMIDITY.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE POSSIBLE BETWEEN 24 AND
72 HOURS.

$$

FLZ141-102300-
/O.CON.KMLB.FW.W.0008.000000T0000Z-080210T2300Z/
COASTAL VOLUSIA-
254 PM EST SUN FEB 10 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$
000 
WWUS82 KMLB 102313
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
613 PM EST SUN FEB 10 2008

FLZ041-044>046-053-144-112300-
/O.EXP.KMLB.FW.W.0008.000000T0000Z-080210T2300Z/
/O.CON.KMLB.FW.A.0008.080211T1700Z-080211T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
613 PM EST SUN FEB 10 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT MONDAY AFTERNOON...
...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH
REMAINS IN EFFECT MONDAY AFTERNOON. 

DRIER AIR REMAINING OVER THE AREA ON MONDAY WILL RESULT IN AN
ELEVATED FIRE DANGER DUE TO LONG DURATIONS OF LOW AFTERNOON
RELATIVE HUMIDITY.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE
POSSIBLE BETWEEN 24 AND 72 HOURS.

$$

FLZ141-110015-
/O.EXP.KMLB.FW.W.0008.000000T0000Z-080210T2300Z/
COASTAL VOLUSIA-
613 PM EST SUN FEB 10 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

$$

67

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Feb 9, 6:55 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 9, 6:55 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
655 PM EST SAT FEB 9 2008

.DISCUSSION...
UPDATED POP TO 40 PERCENT FOR MARTIN COUNTY AND ADJACENT COASTAL
WATERS BASED ON RADAR TRENDS. 850-700MB THETA E AXIS IS ABOUT AS FAR
NORTH AS IT WILL GO BEFORE SLOWLY DROPPING DOWN THE PENINSULA.

WILL ISSUE LATER UPDATE TO LOWER/REMOVE POP.

-----------------PREVIOUS DISCUSSION-----------------------

CURRENT...INITIAL COOL FRONTAL BDRY REMAINS QSTNRY NR LAKE OKEE THIS
AFTN WHILE THE REINFORCING COLD FRONT IS NOW JUST NORTH/WEST OF THE
FL PNHDNL. ISOLD-SCT LGT TO MDT SHRA CONTINUE TO POP UP SOUTH OF A
KISM-KOCF LINE WITH SIGNIF LOW-MID CLOUDS ALONG/SOUTH OF THIS LINE
...AND MOSTLY BKN HIGH CLOUDS TO THE NORTH COURTESY OF BLOWOFF FROM
CONVECTIVE COMPLEX OFFSHORE SW FL.

OVERNIGHT/SUN...EXPECT LOW-MID CLOUDS TO LINGER MUCH OF THE NIGHT
ACROSS THE SOUTHERN CWA WITH HIGH CLOUDS ACROSS THE NORTH GRADUALLY
CLEARING. CONVECTIVE COMPLEX POISED TO MOVE ONSHORE SW FL BY THIS
EVENING...AND MAINLY AFFECT THE SOUTHERN PENINSULA. HAVE THROWN IN
A SMALL CHC FOR SHRA FROM SUNSET THRU ABOUT MIDNIGHT FOR THE SRN 4
COS...AND A SILENT 10 A BIT FARTHER NORTH ACROSS OSCEOLA/BREVARD
COS. CLOUD SHIELD SHOULD GRADUALLY SHIFT SWD LATE TONIGHT AS THE
FRONT TO THE NORTH SWEEPS SEWD THRU THE CWA. MUCH DRIER AND SLIGHLY
COOLER AIR SURGES SWD OVER ECFL SUN...BUT TEMPS STILL NR CLIMO UNDER
SUNNY SKIES. GIVEN H925 WINDS VEERING TO N-NNE BY 18Z...THERE COULD
BE SOME CLOUDS NR THE COAST BY THE AFTN SHOULD SIGNIF MARINE SC
FIELD FORM OVER THE ATLC OVERNIGHT. HOWEVER...GIVEN HOW DRY THE LCL
AIR MASS SHOULD BE...EXPECT THAT IF THERE ARE SIGNIF CLOUDS LURKING
OFFSHORE...THEY SHOULD INITIALLY GET EATEN UP AS THEY TRY TO ADVECT
ONSHORE.

SUN NIGHT-MON...COOLER AND DRIER AIR WILL CONTINUE TO FILTER DOWN
THE PENINSULA OVERNIGHT SUN WITH HIGH PRESSURE LOCATED TO THE NORTH.
THE HIGH WILL MOVE TO ALONG THE EAST COAST ON MON AND EVENTUALLY OFF
INTO THE WESTERN ATLC MON NIGHT. THIS WILL CAUSE OUR NORTHERLY
SURFACE WINDS TO VEER NORTHEASTERLY DURING THE DAY AND TO
EAST/SOUTHEASTERLY BY TUE MORNING. CONDITIONS WILL REMAIN DRY
THROUGH THIS STRETCH. HIGH TEMPERATURES ON MON WILL WARM ONLY INTO
THE UPPER 60S NORTH & LOWER 70S SOUTH. LOWS SUN NIGHT WILL DROP INTO
THE MIDDLE 40S/LOWER 50S BUT WILL CREEP BACK UP INTO THE MIDDLE
50S/LOWER 60S MON OVERNIGHT AS ADDITIONAL MOISTURE ADVECTS BACK INTO
THE REGION.

TUE-THU...WILL NOT MAKE ANY WHOLESALE CHANGES HERE AS THE LATEST 12Z
GFS HAS SWITCHED BACK ONCE AGAIN TO A PROGRESSIVE SOLUTION. WILL BE
INTERESTING TO SEE WHEN THE 12Z ECMWF COMES IN IF IT REMAINS SLOWER
OF THE TWO WRT TO FRONT/UPPER TROUGH/DRIER AIR MOVING ACROSS THE
STATE. WILL CONTINUE TO KEEP LOW END CHC POPS FOR THE TUE-WED
PERIODS AND HAVE ADDED SCHC THUNDER MENTION FOR LATE TUE AFTERNOON
AND NIGHT. THUNDER MAY HAVE TO BE ADDED WED AS WELL IF THIS SYSTEM
IS SLOWER THAN WHAT THE GFS CURRENTLY PROGS. UPGRADED WINDS IN THE
EXTENDED TO MESH WITH SURROUNDING OFFICES...ALTHOUGH CONFIDENCE IS
LOW HERE AS WELL. IT IS WORTHY TO NOTE THAT IF WIND FIELDS IN
CURRENT GFS RUN REMAIN CONSISTENT THEN IT WILL BE POSSIBLE TO SEE
ROTATING STORMS LATE TUE AFTERNOON/TUE NIGHT.

FRI-SAT...CONTINUE TO KEEP THIS PERIOD DRY AS HIGH PRESSURE AND DRY
AIR SEEM TO BE THE RULE. WILL KNOW MORE HOW THIS PERIOD PLAYS OUT
WITH EVENTUAL CONSISTENCY ASSOCIATED WITH AFOREMENTIONED TIMEFRAME
(TUE-THU). TEMPERATURES CURRENTLY FORECAST ABOVE NORMAL FOR THIS
TIME IN THE UPPER 70S TO AROUND 80 DEGREES FOR HIGHS WITH LOWS
MIDDLE/UPPER 50S INTO THE LOWER/MIDDLE 60S POSSIBLE.

&&

.AVIATION...-SHRA WITH MVFR CIGS/VSBYS CONFINED TO THE SRN AERODROMES
(MLB/VRB) THIS EVENIGN THROUGH ABOUT 03/04Z. SKIES CLRNG OUT LATE
TONIGHT AND REMAINING P6SM SKC SUNDAY. AS MENTIONED ABOVE...THERE
COULD BE SOME VFR CIGS NR THE COAST BY THE AFTN SHOULD SIGNFICANT
MARINE SC FIELD DEVELOP OFFSHORE.

&&

.MARINE...NRLY POST-FRONTLA SURGE LATE TONIGHT/SUN SHOULD LEAD TO SCA
CONDS AWAY FROM THE COAST...ESPEC OVER THE GULF STREAM LEADING TO
FULLY ARISEN SEAS TO AROUND 8FT. FOR THE FIRST H24...HAVE TWEAKED
SEAS ABOVE WNAWAVE GUIDANCE. SUN NIGHT-THU...NNE WINDS SUN NIGHT VEER
TO NE DURING THE DAY ON MON REMAINING 15 TO 20 KTS OFFSHORE. WINDS
CONTINUE TO VEER MON NGT TO EAST/SOUTHEAST AND WILL SLOWLY DECREASE
TO BETWEEN 10 AND 15 KTS. BOTH WIND DIR/SPEED HIGHLY UNCERTAIN W/R/T
APPROACHING STORM SYSTEM TUE-WED AND SUSPECT A TIGHTENING GRADIENT
WILL RAMP UP WINDS TO ADVISORY CRITERIA AT SOME POINT NEAR MID-WEEK
BUT CONFIDENCE IS LOW DUE TO MODEL CONSISTENCY AND TIMING THIS FAR
OUT. SEAS PROGGED AROUND 6-7 FT OFFSHORE/GULFSTREAM SUN NGT THROUGH
MID MON MORNING BEFORE A SHORT-LIVED GRADUAL DECREASE BELOW SCA
CRITERIA AHEAD OF THE NEXT APPROACHING WEATHER SYSTEM.

&&

.FIRE WEATHER...RAISED RFW FOR NORTHERN CWA AS RH PROGGED TO DROP
BELOW 30% FOR SEVERAL HRS SUN AFTN. DVLPG ONSHORE FLOW SHOULD MODIFY
LCL AIR MASS BY MONDAY...THOUGH WILL NEED TO REASSESS POTENTIAL FOR
CRITICALLY LOW RH VALUES ACROSS THE WRN INTR (I.E. LAKE AND WESTERN
SEMINOLE/ORANGE/OSCEOLA COS) FOR MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  51  71  46  68 /  10   0   0   0
MCO  50  73  46  72 /  10   0   0   0
MLB  58  73  49  71 /  10   0   0   0
VRB  59  74  51  72 /  20   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 12 PM TO 6 PM EST SUNDAY FOR COASTAL
     VOLUSIA-INLAND VOLUSIA-NORTHERN LAKE-ORANGE-OSCEOLA-
     SEMINOLE-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY FROM 9 AM SUNDAY TO 10 AM EST MONDAY FOR
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
     NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
     20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER
     INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
     COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM....SEDLOCK
--------------------------------------------------------
WIMMER
Hazardous weather outlook, Feb 9, 5:30 AM EST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
530 AM EST SAT FEB 9 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092230-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
530 AM EST SAT FEB 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SURGE OF COOL AND DRY AIR WILL PUSH INTO THE MID AND DEEP SOUTH
EARLY SUNDAY INTO MONDAY. THE DRY CONDITIONS WILL RESULT IN A
WILDFIRE THREAT SUNDAY AFTERNOON.

SURFACE WINDS OVER THE ATLANTIC WILL INCREASE OUT OF THE NORTH-
NORTHWEST TO AROUND 20 KNOTS WITH SEAS INCREASING TO 4 TO 6 FEET.
THE NORTHWEST WINDS WILL GENERATE EVEN HIGHER SEAS IN THE GULF
STREAM.  WINDS WILL REMAIN NEAR OR ABOVE 20 KNOTS AS THEY SHIFT
TO THE SOUTHEAST THROUGH TUESDAY NIGHT. SEAS WILL BUILD TO 4 TO 6
FEET OVER THE NEARSHORE WATERS AND UP TO 8 FEET OVER THE OFFSHORE
WATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 2:54 PM ESTFire Weather WatchMLBLake, Orange, Osceola, Seminole, Volusia11 hr

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.